Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Lincoln, IL

April 30, 1998Clark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 1998, 7:05 PM CDT for Clark County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1998, 7:05 PM CDT (00:05 UTC)
Expired
Apr 30, 1998, 8:00 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clark County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS1 KSPI 010006
SVRSPI
ILC023-010100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
705 PM CDT THU APR 30 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT AT 704 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTH OF MARSHALL...MOVING NORTH AT 25 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MARSHALL
  WALNUT PRAIRIE
  WEST UNION

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$
BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:48 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 1:48 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
148 PM CDT THU APR 30 1998

SCT CONVECTION FIRING UP ACRS MOST OF CWA...XCPT FOR XTRM SE.  LOOKS
LIKE JUST BRIEF HVY RAIN.  LACK OF SUN OVR CWA TODAY SHUD KEEP
CONVECTION A LTL MORE IN LINE THAN WAS THE CASE YESTERDAY.  ALTHO SOME
AREAS MAY SEE BRIEF HVY RAIN...DONT REALLY FEEL NEED FOR FLASH FLOOD
WATCH TO CONTINUE IN ERN CWA.

ETA POINTS TO SFC LOW OVR LWR OH VLY TO MOVE NWD TO ERN IL BY TMRW
MORN.  WITH NO DRYING IN THE CARDS...SHUD SEE CONTD SHRA/TSRA INTO EVE
HRS...WITH SHRA OVRNITE INTO TMRW.

FWC TEMPS CONSISTENT WITH CURR ZFP...AND SEE NO RSN TO DEVIATE.  FAN
MINS LOOK TOO LOW WITH CLD CVR TO REMAIN OVRNITE...AND NO ADVECTION OF
DRIER AIR.

PIA   52/68  75
SPI   52/68  75
DEC   52/68  75
CMI   52/68  75
LWV   54/68  75

HEDGES

In the hours before

Special weather statement, Apr 30, 4:17 PM CDT, 2 hours 48 minutes before
ILZ051>053-302215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
417 PM CDT THU APR 30 1998

...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...

AT 410 PM...SEVERAL UNCONFIRMED REPORTS OF FUNNEL CLOUDS HAVE
BEEN RECEIVED FROM THE PUBLIC BETWEEN THE STONINGTON AND BLUE
MOUND AREAS OF NORTHEAST CHRISTIAN AND SOUTHWEST MACON COUNTY.
MOVEMENT OF THESE REPORTED FUNNELS WERE TO THE NORTH NORTHWEST AT 20
MPH.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR
FORMATION OF WEAK CYCLONIC CIRCULATIONS. COLD AIR ALOFT AND WARM
AIR AT THE SURFACE IS CAUSING WEAK INSTABILITY IN THE ATMOSPHERE.
THIS IS HELPING TO CREATE THE SHOWERS AND THUNDERSTORMS OVER CENTRAL
ILLINOIS THIS AFTERNOON. WEAK CYCLONIC CIRCULATIONS IN
SOME STORMS...MAY CREATE FUNNEL CLOUDS...SOME OF WHICH MAY BECOME
WEAK SHORT-LIVED TORNADOES AS THEY BRIEFLY TOUCH DOWN...POSSIBLY
CAUSING MINOR DAMAGE.

STAY ALERT...KEEP AN EYE ON THE SKY AND BE PREPARED TO MOVE QUICKLY
TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND.

GOETSCH
Special weather statement, Apr 30, 4:17 PM CDT, 2 hours 48 minutes before
ILZ051>053-302215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
417 PM CDT THU APR 30 1998

...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...

AT 410 PM...SEVERAL UNCONFIRMED REPORTS OF FUNNEL CLOUDS HAVE
BEEN RECEIVED FROM THE PUBLIC BETWEEN THE STONINGTON AND BLUE
MOUND AREAS OF NORTHEAST CHRISTIAN AND SOUTHWEST MACON COUNTY.
MOVEMENT OF THESE REPORTED FUNNELS WERE TO THE NORTH NORTHWEST AT 20
MPH.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR
FORMATION OF WEAK CYCLONIC CIRCULATIONS. COLD AIR ALOFT AND WARM
AIR AT THE SURFACE IS CAUSING WEAK INSTABILITY IN THE ATMOSPHERE.
THIS IS HELPING TO CREATE THE SHOWERS AND THUNDERSTORMS OVER CENTRAL
ILLINOIS THIS AFTERNOON. WEAK CYCLONIC CIRCULATIONS IN
SOME STORMS...MAY CREATE FUNNEL CLOUDS...SOME OF WHICH MAY BECOME
WEAK SHORT-LIVED TORNADOES AS THEY BRIEFLY TOUCH DOWN...POSSIBLY
CAUSING MINOR DAMAGE.

STAY ALERT...KEEP AN EYE ON THE SKY AND BE PREPARED TO MOVE QUICKLY
TO A SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND.

GOETSCH

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.